North Dakota, 2021

Hail and Damaging Wind in North Dakota, September 2, 2021

September 2, 2021 · NWS BIS · 3 events in 3 counties and zones

Thunderstorms developed during the morning hours affiliated with a passing cold front and approaching upper level short-wave trough. A few of these storms became severe, producing one-inch diameter hail over Mountrail and Slope counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the morning hours affiliated with a passing cold front and approaching upper level short-wave trough. A few of these storms became severe, producing one-inch diameter hail over Mountrail and Slope counties. Over Renville County, 60 mph wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 2, 2:56 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 2, 2:56 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
356 AM CDT Thu Sep 2 2021

.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Thu Sep 2 2021

Look for cooler temperatures today with widespread showers and
thunderstorms.

Two weather makers will bring chances for showers and
thunderstorms across the region today. A cold front across
northwestern ND will slowly advance eastward today brining some
showers and thunderstorms. Meanwhile an upper level disturbance
with a large plume of moisture looks to also move across central
and eastern portions today, bringing perhaps better chances for
showers and thunderstorms today. Neither disturbance looks to
have enough instability for any strong thunderstorms today.
Activity along the front looks to be scattered along and ahead of
it, with limited activity expected behind in northwestern ND.
Meanwhile activity with the upper level disturbance looks to be
more widespread. This upper level disturbance also holds an
abundant amount of monsoonal type moisture. The result could be
some locally heavy rainfall at times, especially in the southeast.
Highs today look to cool into the 60s and 70s, with light winds
eventually coming northerly.

Tonight, precipitation from these features looks to generally
diminish this evening across the east. Another approaching
disturbance could redevelop showers across the southwest later
tonight. Lows tonight may be quite cooler for some areas with 40s
and 50s possible for most areas.

.LONG TERM...(Friday through Wednesday)
Issued at 354 AM CDT Thu Sep 2 2021

Generally dry and seasonal conditions are expected for the Labor
Day weekend, and possibly continuing into next week.

Upper low well into Canada looks to swing a trough across the area
on Friday. This could produce some scattered shower and
thunderstorm activity, mainly across the south. With limited
instability, severe weather is generally not expected at this
time. Otherwise look for continued cooler temperature for Friday,
with perhaps a breezy at times west wind.

Labor Day weekend then sees weak to flat ridging across the area.
The result looks to be an overall dry and warming holiday
weekend. With the drying and warming conditions, some lower RH
values could return across the west at times. Breezy winds
Saturday and again Monday could also bring an increased fire
weather danger threat. Look for temperatures to warm into the 70s
and 80s for the weekend, which is near to slightly above normal
for this time of year.

Ridge looks to continue to build across the western US through at
least mid next week. A back door cold front may attempt to push
its way later Monday into Tuesday next week, perhaps slightly
cooling temperatures. This front could bring a few isolated
showers, although appears to be mainly dry at this time. Breezy
winds may also be found at times. Mid to late next week will then
see the ridge progress further eastward. This could bring more
seasonal temperatures and generally dry conditions to the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1259 AM CDT Thu Sep 2 2021

Period of mid to low clouds look to linger through tonight, with
perhaps some MVFR ceilings at times. And isolated to scattered
shower or thunderstorm is possible tonight, although confidence
remains low. Thursday morning into the afternoon will then see
increasing chances for showers and thunderstorms, with continued
low cloud cover. Most sites could see MVFR to brief IFR conditions
as a result, except across the northwest where generally VFR
conditions are expected. Conditions look to improve from northwest
to southeast later in the day Thursday. By Thursday evening most
sites may return to VFR conditions, with rain generally ending.
Look for variable winds tonight becoming southeast across the
east, and northerly across the west. Most sites may then see
northerly breezes this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...Anglin
Hazardous weather outlook, Sep 2, 2:23 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
323 AM CDT Thu Sep 2 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030830-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
323 AM CDT Thu Sep 2 2021 /223 AM MDT Thu Sep 2 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected through the day today.
Severe weather is not expected at this time. Locally heavy rain is
also possible today, mainly in the southeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 2, 4:32 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
532 AM CDT Thu Sep 2 2021

NDZ009-010-017-021100-
McKenzie ND-Mountrail ND-Williams ND-
532 AM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northeastern
McKenzie, east central Williams and west central Mountrail Counties
through 600 AM CDT...

At 530 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of 4 Bears Lodge, or 26 miles northeast of Watford City,
moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
McKenzie, east central Williams and west central Mountrail Counties,
including the following locations... White Earth Bay Recreation Area
and Charlson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Sakakawea, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4792 10288 4796 10303 4808 10301 4836 10270
      4836 10242 4809 10243
TIME...MOT...LOC 1030Z 239DEG 18KT 4804 10285

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ANGLIN
Special weather statement, Sep 2, 4:39 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
539 AM CDT Thu Sep 2 2021

NDZ003-004-011-021130-
Bottineau ND-Ward ND-Renville ND-
539 AM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of north central Ward,
northwestern Bottineau and western Renville Counties through 630 AM
CDT...

At 538 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Greene, or 16 miles southwest of Mohall, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Greene around 550 AM CDT.

Other locations in the path of this storm include Mohall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4892 10086 4881 10115 4851 10182 4868 10201
      4900 10156 4900 10088
TIME...MOT...LOC 1038Z 230DEG 24KT 4866 10183

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

ANGLIN
Local storm report, Sep 2, 4:50 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
550 AM CDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             1 W STANLEY             48.32N 102.41W
09/02/2021  E1.00 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

&&

JAA

The radar

The Minot AFB radar (KMBX), 114 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mountrail

When
September 2, 4:50 AM CST to 4:53 AM CST
Where
Mountrail County, 1.38 mi W of Stanley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.320, -102.410

Thunderstorm Wind, Renville

When
September 2, 6:46 AM CST to 6:48 AM CST
Where
Renville County, 6.9 mi W of Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.510, -101.370

Thunderstorm wind gusts were estimated by the public. The winds combined with small hail to strip leaves off trees.

Hail, Slope

When
September 2, 8:08 AM MST to 8:11 AM MST
Where
Slope County, 16.45 mi WNW of Amidon
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.610, -103.610

The hail broke a skylight on a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981262, 981263, 981264.